Checkpoint inhibitor induced Guillain-Barré syndrome

Bookmark and Share
Published: 8 May 2019
Views: 694
Rating:
Save
Jessica Edwards - The Ohio State University James Cancer Hospital, Ohio, USA

Jessica Edwards speaks to ecancer at ONS 2019 about checkpoint inhibitor induced Guillain-Barre syndrome.

She explains that Guillain-Barre syndrome is a neurological symptom that can cause paralysis amongst other symptoms.

Jessica explains that it is important for oncology nurses to be aware of rare side effects that their patients can experience as a result of their treatments.

My presentation is about a case of checkpoint inhibitor induced Guillain-Barré syndrome that presented to the Emergency Department that I work in. Guillain-Barré syndrome is a neurological symptom that involves the peripheral nerves of a patient and what it does is actually causes an ascending paralysis starting at the distal portion of a patient’s limbs and then ascends up towards the middle of their body.

If it is something that is not caught early it can certainly cause a lot of problems for the patient. It can cause them to have paralysis of their diaphragm which can actually lead to the necessity for mechanical ventilation. It can also cause problems with their autonomic neurologic system as well, causing problems with their heartrate being erratic – it can go from being very, very slow to very fast. The same thing with their blood pressure – it can be very low to very, very high. So the patients require a lot of supportive care – again it can be mechanical ventilation, sometimes they have to be on specialised medications to help control their symptoms that they have as well.

Why is it important for oncology nurses to know about this syndrome?

We have new immunotherapies that are coming out every day in the oncology world and we have this class of medications called checkpoint inhibitors. We are finding that they are causing a wide variety of side effects in some patients and this was certainly a very rare case, it does not occur often. The talk is to help people be aware of some of the rare side effects that their patients can experience.

What is your main message to oncology nurses?

One of the most important things is that nurses need to be aware of what therapies their patients have been on. These side effects can occur up to a year after the patients have completed their immunotherapy so it’s important to have that history and know that if they’re experiencing any sort of symptoms that fit with basically an autoimmune picture that they need to be aware of that and be able to bring that to… If they’re a registered nurse bring that to one of their APPs or physicians or if they’re an APP to be able to help diagnose and manage that.